DOVER-FOXCROFT, Maine — An area man who went to Mayo Regional Hospital’s emergency room on June 4 suffering from an allergic reaction died early the next morning from a massive overdose of medication mistakenly administered by hospital staff, the head of the medical facility announced Friday.
“It’s nothing short of a tragedy,” said Ralph Gabarro, Mayo’s chief executive officer. “We take full responsibility for this situation.”
He said the hospital felt it needed to come forward and release the details of the death to the community as soon as possible.
The middle-aged man, whose name the hospital did not release, went to the emergency room at about 9 p.m. Friday, June 4, with symptoms of anaphylaxis — an acute allergic reaction that included facial swelling and some thickening of the tongue, according to Dr. Tom Murray, Mayo’s hospitalist. The man had eaten seafood about an hour earlier that evening but had no prior known seafood allergy, he said Friday.
Murray said the patient was given 0.3 milligrams of epinephrine, an appropriate amount, and the patient showed signs of improvement. It was while the man was being held for observation that some of his earlier symptoms recurred, he said.
Epinephrine, also known as adrenaline, can be re-dosed in the same amount as often as necessary to address a patient’s symptoms, Murray said, so another dose was administered by the medical provider. The second dose was too large.
When the patient later began to experience chest pain and shortness of breath, the medical provider reviewed the chart and realized the man had been given 3 milligrams of epinephrine, or 10 times the normal dose, according to Murray, who was summoned to the hospital at that time.
Murray said hospital officials contacted a poison control center to see whether there was anything that would reverse the effects of the epinephrine, but discovered there was no antidote available. The overdose ultimately caused the man to collapse and die, despite vigorous efforts to revive him, he said.
Although Mayo officials would not release the patient’s name, the Bangor Daily News later confirmed that he was Timothy Harvey, 51, of Atkinson. Asked to comment on the hospital’s mistake, Tom Harvey, the patient’s brother, said, “’The family does not wish to comment at this time.’”
An autopsy was conducted by the state medical examiner’s office and the preliminary findings earlier this week indicated that epinephrine was the primary cause of the patient’s death, Murray said.
The Department of Health and Human Services was notified of the death and will conduct a follow-up investigation.
“This was human error,” Gabarro said.
He said that during his 13-year tenure as CEO, the hospital has had about 150,000 patients in its emergency room and this was the first mistake of this nature.
Gabarro, who declined to name the doctors and nurses who oversaw the care of the patient, said no one has been disciplined at this point because the incident is still under investigation.
“The providers involved are very experienced providers and are good providers,” he said. “There will undoubtedly need to be some follow-up with those involved. What that will entail at this point, I’m not in a position to speak to it.”
“It’s not an individual involved because many of these errors are a system and team error,” Murray said. The involved individuals, who still remain on staff and are “emotionally devastated,” are participating in the investigation into how such an act could occur, he said.
While epinephrine is used for other medical purposes, Murray said, the 3 milligrams mistakenly given to the patient would not be appropriate for any diagnosis. “A 10-time error is one of the high-risk events of known errors that occur in medical care,” he said, because decimal places can be misread. Gabarro said hospital officials have held two meetings with the patient’s immediate family members, who are aware that their loved one received too much medication. “At the time, we pledged to them that once we knew more we’d sit down with them and let them know what we found,” he said.
Mayo’s board of directors learned of the incident during a special board meeting Thursday night, and the hospital’s management team was told about the death Friday morning.
While Gabarro noted that other complicated patient care was being provided in the busy emergency room the night the man died, the incident should not have happened, he said.
“We try to have systems in place that will prevent something like that before it happens, and our systems failed us,” he said.
The hospital is now going through a review of every aspect of the care provided to the patient to understand how the dosing mistake could have occurred and to identify what steps could be taken to prevent anything like it from occurring again, Gabarro said.
Murray said a couple of changes already have been made since the death. EpiPens prefilled with medicine for allergic reactions are now in each of the emergency room examining rooms, and the large vials of epinephrine have been removed from the department.
“Our root-cause analysis preliminarily identified potential other areas that we will continue to investigate,” Murray said.
The death has been “devastating” to the hospital, Gabarro said. “We’re trying to be very transparent in disclosing what happened and express our sorrow and our apologies.
“It’s a nightmare for the entire medical community, but our feelings, what we’re going through, pales in relationship to what the family is dealing with, and we understand that,” Gabarro said.
Mayo is a 25-bed critical access hospital with 22 physicians and 375 staff members, according to its website.